Skip to content

Opiate Withdrawal Symptoms

symptoms opiate withdrawalThere is a wide range of opiate drugs, including prescription and street drugs, that a person may abuse. Opiates are highly addictive because of their euphoric and pain reducing effects, but there are few other drugs that produce as unpleasant of withdrawal symptoms as opiates. Many opiate addicts become physically dependent on opiates and continue taking them just to avoid the withdrawal symptoms. Some of these withdrawal symptoms include:

  • Sleeplessness. Opiates severely interrupt a person's natural sleep rhythms and can give them endless nights of sleeplessness and insomnia, which in turn contributes to a number of other symptoms.
  • Nausea and vomiting. There are opioid receptors in the gastrointestinal tract that become physically dependent on opiates and aggravate the stomach to the extent of inducing nausea and vomiting when they do not continue to receive opiates.
  • Irritability and anxiety. Opiates also throw off a person's brain chemicals as the opioid receptors in the brain become dependent on opiate intake. This can propel a person into a heightened emotional state when they are withdrawing.
  • Aches and pains. The entire chemistry of the body is disrupted by opiate dependence and it is common for people to experience muscle spasms, aches and pains through out their body.
  • Soft stool. Opiate withdrawal has traumatic impacts on the gastrointestinal tract in the form of diarrhea, constipation, stomach cramps and irregular bowel movements.
  • Teary eyes. Opiate withdrawal over activates the tear ducts, causing excessive tear production.
  • Dilation of the pupils. This is a well known effect of opiates, but many people do not realize that it can continue into the withdrawal period.
  • Chills and goosebumps. Opiate withdrawal affects the skin and a person's ability to regulate their body temperature. Chills, hot flashes, sweats and goosebumps are very common for a person who is withdrawing.
  • Nasal drainage. The upper respiratory system is affected by opiate withdrawal, and runny noses and nasal drainage often occur as a result.
  • Yawns. Opiate withdrawal cause excessive yawning as the throat muscles attempt to relax and the body attempts to regain its broken sleep rhythm.

Leave a Reply